Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 150, NWS Omaha, NE

June 11, 2002Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 11, 2002, 12:49 AM CDT for Platte County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 12:49 AM CDT (05:49 UTC)
Expired
Jun 11, 2002, 1:15 AM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 102 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 9:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4189 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110549
SVROMA
NEC141-110615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1249 AM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN NORTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF COLUMBUS

* UNTIL 115 AM CDT

* AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF MONROE...OR ABOUT 16 MILES WEST
  OF COLUMBUS...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  PLATTE CENTER
  COLUMBUS

LAW ENFORCEMENT OFFICIALS REPORTED DIME SIZE HAIL FROM THIS STORM AT 
1220 AM IN NANCE COUNTY SOUTHWEST OF GENOA.

LAT...LON 4153 9779 4135 9771 4145 9726 4167 9728

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:50 PM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT MON JUN 10 2002

POTENTIAL FOR CONVECTION WILL BE THE MAIN PROBLEM THE NEXT FEW DAYS.
SOME CHANCE OF SEVERE THROUGH MIDNIGHT.  CURRENT PROGS...ESPECIALLY
THE ETA HINT AT FLASH FLOOD POTENTIAL OVER SERN NE TUE NGT.  SURFACE
ANALYSIS EARLY THIS AFTN SHOWED CDFNT HAD MOVED INTO THE NWRN CORNER
OF NERN NE.  DEWPTS AHEAD OF THE FNT AROUND 70 OR IN THE LOWER 70S.
OAX SOUNDING FROM 12Z DID NOT HAVE MUCH OF A CAP...BUT LBF HAD A
VERY STRONG CAP AROUND 750 MB.  TEMPS AT THE SFC HAD WARMED TO NEAR
100 F NEAR KHYS IN KS NEAR SFC LOW.  EXPECT EXPLOSIVE DEVELOPMENT
IN THAT AREA SHORTLY.  FNT WILL TRY TO HANG UP AND STALL TNGT...BUT
LOCATION OF OUTFLOW BOUNDARIES WILL MAKE WINDS TOUGH TO CALL LATER
TNGT.  OVERALL NGM MOS LOOKS A LITTLE TOO COOL AGAIN TNGT.  WILL GO
WITH MENTION OF SCT TSTMS THROUGH ABOUT MIDNIGHT.  THEN THERE IS
ANOTHER CHANCE LATE TNGT WITH SHORTWAVE MOVING OUT OF THE WRN HIGH
PLAINS.  THIS SEEMS TO BE BEST DEPICTED BY 12Z ETA/MESOETA.

GENERALLY THINK THAT THE ETA MAY HANDLE THINGS A BIT BETTER DURING
THE NEXT FEW DAYS.  PCPN SHOULD BE ONGOING MOST AREAS BY SUNRISE
TUESDAY.  THEN THIS SHOULD MOVE EWD AND WEAKEN.  NEXT ROUND OF
TSTMS...POSSIBLY SEVERE...WOULD BE TUE EVENING INTO TUESDAY NIGHT.
IF ETA ENDS UP CORRECT...DEFINITE POTENTIAL FOR FLASH FLOODING W/
HIGH QPF.  RAISED LOWS A BIT FROM NGM MOS TUE NGT...BUT DID NOT
DEVIATE MUCH ON WED.  LOOKS LIKE A MAINLY DRY PATTERN LATER IN THE
WEEK AS CLOSED LOW PUSHES TOWARD THE WRN GREAT LAKES AND FLOW
BECOMES NWLY ALOFT.  WILL HAVE TO SEE ABOUT THAT.  DID INCLUDE A
MENTION OF PCPN STARTING SAT NGT AND CONTINUING INTO MON.  FIRST
DRAFT OF THE WORK ZFP WAS SENT EARLIER.

.OMA...NONE.
MILLER

In the hours before

Local storm report, Jun 10, 10:42 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1042 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    2 SE COLUMBUS             NE   1 INCH HAIL
06/10/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1000 PM    WESTON                    NE   60-70 MPH TSTM GUST
06/10/02   SAUNDERS                       HEAVY RAIN. REPORTED BY
                                          HAM RADIO OPERATOR.

1005 PM    1 N WAHOO                 NE   70-80 MPH TSTM GUST
06/10/02   SAUNDERS                       HEAVY RAIN. REPORTED BY
                                          HAM RADIO OPERATOR.

1024 PM    3 E WAHOO                 NE   60-75 MPH TSTM GUST
06/10/02   SAUNDERS                       LARGE TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1028 PM    MEADOW GROVE              NE   .75 INCH HAIL
06/10/02   MADISON                        REPORTED BY PUBLIC.

1035 PM    WAHOO                     NE   WIND DAMAGE
06/10/02   SAUNDERS                       NUMEROUS POWER LINES
                                          AND TREES DOWN ACROSS
                                          HIGHWAY. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Jun 10, 11:21 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    CERESCO                   NE   WIND DAMAGE
06/10/02   SAUNDERS                       TREES AND POWER LINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

1042 PM    VALLEY                    NE   58 MPH TSTM GUST
06/10/02   DOUGLAS                        AT NWS OFFICE 1 MILE
                                          NORTHWEST OF VALLEY.

1043 PM    MALMO                     NE   WIND DAMAGE
06/10/02   SAUNDERS                       TREES AND POWER LINES
                                          DOWN. REPORTED BY HAM
                                          RADIO OPERATOR.

1045 PM    MEAD                      NE   WIND DAMAGE
06/10/02   SAUNDERS                       POWER LINES AND SMALL
                                          TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

1057 PM    9 W (OMA)EPPLEY FLD OMAHA NE   .75 INCH HAIL
06/10/02   DOUGLAS                        HAM RADIO OPERATOR AT
                                          108TH AND MAPLE STREETS.

1057 PM    4 NE LITTLE SIOUX         IA   60 MPH TSTM GUST
06/10/02   HARRISON                       1 INCH DIAMETER HAIL.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

1110 PM    SWEDEBURG                 NE   WIND DAMAGE
06/10/02   SAUNDERS                       TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Jun 11, 12:31 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1232 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    8 E PRAGUE                NE   WIND DAMAGE
06/10/02   SAUNDERS                       TREES DOWN AND GRAIN
                                          BIN TOPS BLOWN OFF.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1040 PM    2 S WAHOO                 NE   WIND DAMAGE
06/10/02   SAUNDERS                       SEVERAL POWER POLES
                                          SNAPPED OFF. REPORTED
                                          BY HAM RADIO OPERATOR.

1040 PM    COLON                     NE   WIND DAMAGE
06/10/02   SAUNDERS                       GRAIN BINS BLOWN DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1042 PM    3 N VALPARAISO            NE   WIND DAMAGE
06/10/02   SAUNDERS                       TREES DOWN AND POWER
                                          OUT.REPORTED BY HAM
                                          RADIO OPERATOR.

1044 PM    ITHACA                    NE   WIND DAMAGE
06/10/02   SAUNDERS                       TREES DOWN POWER OUT.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1050 PM    HARLAN                    IA   WIND DAMAGE
06/10/02   SHELBY                         POWER LINES AND LARGE
                                          TREE LIMBS DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 PM    PLATTE CENTER             NE   .75 INCH HAIL
06/10/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1105 PM    MONDAMIN                  IA   65 MPH TSTM GUST
06/10/02   HARRISON                       TREES UPROOTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1105 PM    1 W LITTLE SIOUX          IA   WIND DAMAGE
06/10/02   HARRISON                       SEMI TRAILER TRUCK
                                          OVERTURNED ON
                                          INTERSTATE 35. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:53 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte37 min
Jun 10, 9:18 PM CDTTornado WarningOAXButler27 min
Jun 10, 9:23 PM CDTSevere Thunderstorm WarningOAXSeward52 min
Jun 10, 9:32 PM CDTTornado WarningOAXColfax28 min
Jun 10, 9:38 PM CDTSevere Thunderstorm WarningOAXBurt37 min
Jun 10, 9:51 PM CDTSevere Thunderstorm WarningOAXCuming24 min
Jun 10, 10:03 PM CDTSevere Thunderstorm WarningOAXDodge, Lancaster, Saunders27 min
Jun 10, 10:15 PM CDTSevere Thunderstorm WarningOAXBurt30 min
Jun 10, 10:24 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders36 min
Jun 10, 10:33 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce27 min
Jun 10, 10:41 PM CDTSevere Thunderstorm WarningOAXWashington34 min
Jun 10, 11:03 PM CDTSevere Thunderstorm WarningOAXPierce42 min
Jun 10, 11:25 PM CDTSevere Thunderstorm WarningOAXCedar35 min
Jun 10, 11:31 PM CDTSevere Thunderstorm WarningOAXPlatte44 min
Jun 11, 12:06 AM CDTSevere Thunderstorm WarningOAXColfax39 min
Jun 11, 12:15 AM CDTSevere Thunderstorm WarningOAXPlatte30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.